Wyoming, 2016Tornado and Hail in Wyoming, August 7, 2016
August 7, 2016 · NWS UNR · 2 events in 1 county or zone
A severe thunderstorm tracked eastward across central Campbell County, producing hail and gusty winds east of Gillette. A tornado briefly touched down near Rozet.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm tracked eastward across central Campbell County, producing hail and gusty winds east of Gillette. A tornado briefly touched down near Rozet.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 7, 4:05 PM MST, 2 hours 50 minutes earlier.
Area forecast discussion, Aug 7, 4:05 PM MST, 2 hours 50 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
505 PM MDT SUN AUG 7 2016
.SHORT TERM...(This Evening Through Monday Night)
Issued at 200 PM MDT Sun Aug 7 2016
Upper level analysis has broad ridge across the central CONUS with
closed low over the Washington coast. Skies are mostly cloudy
across the SD plains as mid level moisture moves north across the
area. At the surface, high pressure resides over Minnesota with
lee trof developing across central Montana and Wyoming. Breezy
southeast boundary layer flow is present across the area, with
temperatures at 2 pm in the 80s.
Tonight...Upper level shortwave will cross western portions of the
area later tonight. Latest HRRR runs showing the ongoing
convection crossing over northeast WY after 8pm, and moving
through far western SD after 10pm. Gusty winds and hail will be
the primary concern with these storms. Convection should weaken as
it pushes into the SD plains. Lows tonight will be in the mid 50s
to mid 60s.
Monday...The gradual warmup will continue into Monday, with highs
in the upper 80s and lower 90s across the plains, 80s in the Black
Hills. Chances for mostly afternoon and evening showers and storms
can be expected across most of the area. The marginal risk for
severe storms will also spread east, covering the Black HIlls area
to central SD. Shear and instability will be more favorable for
larger hail on Monday, with strong wind gusts also a threat.
Isolated thunderstorm activity will remain across the area through
the evening and overnight hours. Low temperatures will fall into
the upper 50s to upper 60s.
.LONG TERM...(Tuesday Through Sunday)
Issued at 200 PM MDT Sun Aug 7 2016
The upper ridge will rebound over the northern plains on Tuesday
as the west coast upper low/trough begins to move eastward. This
will lead to hot temperatures with highs in the upper 80s and 90s
with low relative humidity over northeastern Wyoming and far
southwestern South Dakota. The upper ridge will shift eastward on
Wednesday with relatively fast southwesterly flow aloft pushing a
series of shortwaves across the forecast area with continued
chances of mainly afternoon and evening thunderstorms. The upper
trough will cross the northern plains toward the end of the week
swinging a cold front across the region and bringing better
chances of thunderstorms. Mainly dry weather is expected for the
weekend and into early next week.
&&
.AVIATION...(For the 00Z TAFS Through 00Z Monday Evening)
Issued At 503 PM MDT Sun Aug 7 2016
An area of showers and thunderstorms will move across northeast
Wyoming into western South Dakota this evening. Gusty winds are
expected as the thunderstorms pass through. Local MVFR conditions
are possible with the thunderstorms. MVFR cigs may develop late
tonight near the SD/NEB border and continue into Monday morning.
&&
.UNR Watches/Warnings/Advisories...
SD...None.
WY...None.
&&
SHORT TERM...15
LONG TERM...10
AVIATION...7
Hazardous weather outlook, Aug 7, 5:42 AM MST, 13 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
642 AM MDT SUN AUG 7 2016
SDZ001-012-024>030-041-072-074-WYZ054>058-071-081300-
HARDING-BUTTE-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-FALL RIVER-STURGIS/PIEDMONT FOOT HILLS-
HERMOSA FOOT HILLS-NORTHERN CAMPBELL-SOUTHERN CAMPBELL-
WESTERN CROOK-WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK-
642 AM MDT SUN AUG 7 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS
OF SOUTH DAKOTA...WESTERN SOUTH DAKOTA...NORTHEAST WYOMING...AND
THE BLACK HILLS OF WYOMING.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS ACROSS
THE AREA. THERE IS A MARGINAL RISK FOR SEVERE STORMS...ESPECIALLY
ACROSS NORTHEAST WYOMING. THE MAIN THREAT FROM ANY SEVERE STORMS
WILL BE STRONG WIND GUSTS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A DAILY CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA
THIS WEEK. THERE IS A MARGINAL RISK FOR SEVERE STORMS ON MONDAY
ACROSS WESTERN SOUTH DAKOTA...WITH LARGE HAIL AND STRONG WIND
GUSTS THE MAIN THREATS FROM ANY SEVERE STORMS. ISOLATED STRONG TO
SEVERE STORMS ARE ALSO POSSIBLE ON TUESDAY FROM THE BLACK HILLS TO
NORTHWEST SOUTH DAKOTA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SDZ002-013-014-031-032-042>044-046-047-049-073-081300-
PERKINS-NORTHERN MEADE CO PLAINS-ZIEBACH-PENNINGTON CO PLAINS-
HAAKON-OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
SOUTHERN MEADE CO PLAINS-
642 AM MDT SUN AUG 7 2016 /742 AM CDT SUN AUG 7 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A DAILY CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA
THIS WEEK. THERE IS A MARGINAL RISK FOR SEVERE STORMS ON MONDAY
ACROSS WESTERN AND SOUTH CENTRAL SOUTH DAKOTA...WITH LARGE HAIL
AND STRONG WIND GUSTS THE MAIN THREATS FROM ANY SEVERE STORMS. ON
TUESDAY...THERE IS A SLIGHT RISK FOR SEVERE STORMS ACROSS
NORTHWEST INTO PORTIONS OF WEST CENTRAL SOUTH DAKOTA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
In the hours before
Special weather statement, Aug 7, 6:09 PM MST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
709 PM MDT SUN AUG 7 2016
WYZ055-058-080145-
SOUTHERN CAMPBELL WY-WESTON WY-
709 PM MDT SUN AUG 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CAMPBELL AND
SOUTHWESTERN WESTON COUNTIES UNTIL 745 PM MDT...
AT 709 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTH OF WRIGHT...MOVING EAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ROCHELLE.
LAT...LON 4365 10569 4382 10498 4350 10489 4350 10560
TIME...MOT...LOC 0109Z 259DEG 26KT 4355 10548
CARSTENS
Special weather statement, Aug 7, 6:19 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
719 PM MDT SUN AUG 7 2016
WYZ054-056-080145-
WESTERN CROOK WY-NORTHERN CAMBELL WY-
719 PM MDT SUN AUG 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMPBELL AND WEST
CENTRAL CROOK COUNTIES UNTIL 745 PM MDT...
AT 719 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WESTON...OR 24 MILES NORTH OF GILLETTE...MOVING EAST AT 25 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WESTON AND OSHOTO.
LAT...LON 4452 10545 4470 10550 4481 10497 4454 10491
TIME...MOT...LOC 0119Z 265DEG 21KT 4463 10538
CARSTENS
Special weather statement, Aug 7, 6:31 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
731 PM MDT SUN AUG 7 2016
WYZ054-080200-
NORTHERN CAMBELL WY-
731 PM MDT SUN AUG 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CAMPBELL COUNTY
UNTIL 800 PM MDT...
AT 731 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GILLETTE...MOVING EAST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
AREAS NORTH OF ROZET.
THIS INCLUDES INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 126 AND
142.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4424 10551 4442 10553 4446 10520 4423 10518
TIME...MOT...LOC 0131Z 265DEG 17KT 4434 10543
CARSTENS
Special weather statement, Aug 7, 6:34 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
734 PM MDT SUN AUG 7 2016
WYZ055-058-080230-
SOUTHERN CAMPBELL WY-WESTON WY-
734 PM MDT SUN AUG 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CAMPBELL AND WESTERN
WESTON COUNTIES UNTIL 830 PM MDT...
AT 734 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 8 MILES NORTH OF RENO JUNCTION TO 13 MILES
NORTHWEST OF DULL CENTER. MOVEMENT WAS EAST AT 25 MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CLARETON...MORRISEY AND ROCHELLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4394 10554 4407 10476 4351 10421 4350 10522
TIME...MOT...LOC 0134Z 252DEG 22KT 4388 10549 4349 10520
CARSTENS
Local storm report, Aug 7, 6:40 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
740 PM MDT SUN AUG 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM TSTM WND GST WRIGHT 43.75N 105.50W
08/07/2016 M57 MPH CAMPBELL WY MESONET
&&
KCLARKLocal storm report, Aug 7, 6:42 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
742 PM MDT SUN AUG 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM TSTM WND GST 2 ENE WESTON 44.64N 105.30W
08/07/2016 E50 MPH CAMPBELL WY TRAINED SPOTTER
&&
KCLARKTornado, Campbell
- When
- August 7, 6:55 PM MST to 6:59 PM MST
- Where
- Campbell County, 6.75 mi E of Gillette to 6.77 mi W of Rozet
- Rating
- EF1
- Path length
- 1.52 mi
- Path width
- 365 yd
- Reported by
- Emergency Manager
- Coordinates
- 44.289, -105.364
About a dozen homes in the Freedom Hills subdivision were damaged by a EF-1 tornado. A fifth wheel camper was rolled down a hill.
Hail, Campbell
- When
- August 7, 7:05 PM MST
- Where
- Campbell County, 3.73 mi ESE of Rozet
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.260, -105.130
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 7 to 8, 20164 deaths · 1 event
- Flash Flood and Lightning Strike in New Mexico, August 7, 20161 death · 2 events
- Lightning Strikes in Washington, August 7, 2016$15,000 · 2 events
- Flash Flood and Damaging Winds in Mississippi, August 7 to 11, 2016$14,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Montana, August 7, 20161.75 in hail · 9 events
- Flash Flood and Damaging Winds in Arkansas, August 7, 201652 kt wind · 6 events
- Damaging Winds in Oklahoma, August 7, 2016$1,000 · 63 kt wind · 6 events
- Flash Flood and Hail in Wyoming, August 7, 20162 in hail · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 7, 20164 events
- Debris Flows and Heavy Rain in Colorado, August 7 to 8, 2016$500 · 4 events
- Hail and Damaging Winds in Montana, August 7, 20161 in hail · 4 events
- Hail and Damaging Wind in Wyoming, August 7, 20161 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653309, 653295.